Opioid Overdose Symptoms

Last Updated: Friday, August 31, 2018

Overdose symptoms can vary by the drug. In general, for many prescription opioids, they could include:

  • Cold and sweaty skinprescriptionmedicine_article
  • Confusion
  • Shaking
  • Extreme sleepiness
  • Trouble breathing
  • Coma

Many people die from pain medicine overdoses. In fact, more people overdose from pain medicines every year than from heroin and cocaine combined. 

 

For heroin overdoses, symptoms could include:

  • Slow and shallow breathingheroin in spoon
  • Blue lips and fingernails
  • Clammy skin
  • Convulsions
  • Coma
  • Possible death

In addition, because heroin abusers do not know the actual strength of the drug or its true contents, they are at a high risk of overdose or death. 

 

And for the synthetic opioid fentanyl, the overdose symptoms could include:

  • Stuporfentanyl
  • Changes in pupillary size
  • Cold and clammy skin
  • Cyanosis
  • Coma
  • Respiratory failure leading to death

The presence of a triad of symptoms such as coma, pinpoint pupils, and respiratory depression are strongly suggestive of opioid poisoning.

 

CDC opioid overdose prevention flyer thumbnailFor more overdose information check out the Centers for Disease Control and Prevention's flyer, "Preventing an Opioid Overdose."

 

 

 

 

 

 


Additional Sources

"Effects of Pain Medicine Abuse on Brains and Bodies." National Institute on Drug Abuse (NIDA).

2017 Drugs of Abuse." Drug Enforcement Administration (DEA).

Featured Articles